Hail, Jeff Davis
- When
- April 19, 4:30 PM CST to 4:35 PM CST
- Where
- Jeff Davis County, Valentine
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 30.580, -104.500
One inch hail covered the ground in Valentine.
An upper level trough was approaching the region with upper level disturbances that were moving and aiding in lift over the area. There was good moisture and instability across areas south of the Pecos River.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
An upper level trough was approaching the region with upper level disturbances that were moving and aiding in lift over the area. There was good moisture and instability across areas south of the Pecos River. This lift, moisture, and instability helped to create thunderstorms in and around the Davis Mountains that produced strong winds and large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Apr 19, 1:47 PM CST, 2 hours 43 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 247 PM CDT Sat Apr 19 2014 .DISCUSSION... An initial round of showers and thunderstorms has moved into southeastern New Mexico and the northwestern Permian Basin this afternoon. Models remain consistent in indicating daytime heating causing destabilization in the mountains later this afternoon and another round of convection to develop and move northeast overnight. Most areas not currently receiving rain will have to hope this pans out as this will be the best chance for widespread rainfall. Drier air begins moving in from the west tomorrow setting up a weak dryline across the central CWA. Though weak, there should be enough low level convergence and upper support from the passing trough to initiate more convection. CAPE values of 1-1.5 KJ/KG and 0-6km shear values of 30-50kts indicate there will be some severe potential hence a slight risk from SPC in our eastern counties. 0-2km shear values are not impressive so the severe threat will be mainly large hail and strong winds. A weak cold front will drop into the area behind the departing upper trough but will bring very little if any cooling. A zonal upper pattern will bring a series of trough-ridge couplets, thus a weak upper ridge Tuesday warms temps with another trough arriving on Wednesday. This trough will be farther north than the current one giving a stronger westerly flow and more surface dry air to the western CWA. Upper lift will not be as favorable but this may be compensated with a sharper dryline and better low level convergence as several models are showing some storms developing Wednesday afternoon. Have added a slight chance for precip to the forecast but conditions are not at all optimal so will not get hopes up for rain with this system. Another ridge late in the week brings a return of warmer and drier conditions. Hennig && .PRELIMINARY POINT TEMPS/POPS... ANDREWS TX 57 79 58 84 / 60 30 10 10 BIG SPRING TX 59 78 61 85 / 60 40 20 10 CARLSBAD NM 54 81 56 84 / 60 10 0 10 DRYDEN TX 61 82 63 92 / 60 20 10 10 FORT STOCKTON TX 58 82 59 87 / 70 20 10 10 GUADALUPE PASS TX 50 72 55 75 / 50 10 0 10 HOBBS NM 54 78 54 81 / 60 20 10 10 MARFA TX 50 75 50 80 / 60 10 0 10 MIDLAND INTL AIRPORT TX 58 80 60 85 / 60 30 10 10 ODESSA TX 58 80 60 86 / 60 20 10 10 WINK TX 58 83 58 86 / 60 20 10 10 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. && 29/10
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 217 PM CDT SAT APR 19 2014 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-201930- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 217 PM CDT SAT APR 19 2014 /117 PM MDT SAT APR 19 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE POSSIBLE ACROSS MOST OF WEST TEXAS AND SOUTHEAST NEW MEXICO THIS AFTERNOON AND EVENING. SOME STORMS WILL BE ACCOMPANIED BY FREQUENT LIGHTNING...SMALL HAIL AND WIND GUSTS TO 45 MPH. THERE IS A POSSIBILITY OF A FEW SEVERE STORMS LATER THIS EVENING MAINLY ALONG AND SOUTH OF I-20. DAMAGING WINDS AND LARGE HAIL ARE THE MAIN THREATS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THUNDERSTORMS ARE AGAIN POSSIBLE ACROSS WEST TEXAS AND SOUTHEAST NEW MEXICO SUNDAY. SOME STORMS SUNDAY AFTERNOON AND EVENING COULD APPROACH SEVERE LEVELS...MAINLY OVER THE LOWER TRANS PECOS AND EASTERN PERMIAN BASIN...WITH THE MAIN THREATS BEING LARGE HAIL AND DAMAGING WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
434 PM CDT SAT APR 19 2014
TXZ057-079-080-192200-
VAN HORN AND HIGHWAY 54 CORRIDOR-MARFA PLATEAU-PRESIDIO VALLEY-
434 PM CDT SAT APR 19 2014
...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORM THAT MAY BE
PRODUCING NICKEL SIZED HAIL AND 40 TO 55 MPH WINDS THAT WILL
AFFECT NORTHWESTERN PRESIDIO...SOUTHWESTERN CULBERSON AND WEST
CENTRAL JEFF DAVIS COUNTIES UNTIL 500 PM CDT/400 PM MDT/...
A THUNDERSTORM WITH POSSIBLE HAIL AND GUSTY WINDS WAS LOCATED 22
MILES SOUTHWEST OF LOBO AT 433 PM CDT/333 PM MDT/...MOVING EAST AT
40 MPH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO HAIL AND GUSTY WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.
&&
LAT...LON 3064 10497 3066 10492 3083 10492 3084 10491
3086 10491 3103 10467 3064 10444 3055 10490
3057 10491 3059 10493 3061 10496 3060 10497
3062 10498
TIME...MOT...LOC 2133Z 248DEG 33KT 3063 10502The national radar mosaic for the moment the first event began.
5 hail, 2 thunderstorm wind, 2 heavy rain. Local standard time, as filed.
One inch hail covered the ground in Valentine.
A thunderstorm moved over Jeff Davis County and produced wind damage in Valentine. A chimney and several tree branches were blown down. The cost of damage is a very rough estimate.
Hail of 1.5 inches along with strong winds and heavy rainfall was reported 6 miles west northwest of Fort Davis.
Heavy rain fell across Jeff Davis County with 0.30 inches of rain falling in 15 minutes at McDonald Observatory.
A thunderstorm moved across Reeves County and produced wind damage in Balmorhea. There were reports of damage to trees and sheds as well as power outages. The cost of damage is a rough estimate.
A deputy reported golfball sized hail south of Interstate 10 off of Highway 67 about 8 miles northeast of Hovey.
Heavy rain fell 8 miles southeast of Alpine with 0.22 inches of rain falling in 12 minutes.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, April 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 506384, 506396, 505996, 506122, 505995, 506380, 506126, 506123, 506174.